Mississippi, 2022Flash Flood in Mississippi, August 29, 2022
August 29, 2022 · NWS MEG · 1 event in 1 county or zone
A weak upper-level trough extended from the Ohio River Valley into northern Arkansas. This triggered scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level trough extended from the Ohio River Valley into northern Arkansas. This triggered scattered showers and thunderstorms. Outflow boundaries caused additional slow-moving showers and thunderstorms to initiate. Some heavy rainfall was the result of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 6:33 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 6:33 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
733 PM CDT Mon Aug 29 2022
.UPDATE...
Diurnal convection continues across portions of northeast MS and
West TN this evening but remains loosely organized at best.
Instability is still strong with MLCAPE on the order of 2500 J/kg
and is uncapped across most of the area. This activity will likely
wane over the next few hours, but may not dissipate altogether
like previous nights. Looking upstream across northern AR and
southeast MO, more organized convection is moving south ahead of a
prefrontal trough that will dip into the area overnight.
Latest CAM guidance shows this convection holding together as it
moves southeast into the CWA over the next several hours, holding
together until reaching I-40. RAP progs indicate effective bulk
shear increasing to 20-25 kts, giving this cluster of storms a
little boost while large-scale forcing for ascent will increase
this evening downstream of an approaching shortwave trough. The
severe weather threat will remain low, but a strong storm or two
cannot be ruled out with gusty winds and/or small hail. Of greater
concern is the potential for locally heavy rainfall. Precipitable
water near 2.2" and a high melting level suggest the potential for
efficient rainfall producing storms with a potential for
training. The 12z HREF localized probability max mean shows a
decent coverage of 1-2" rainfall amounts with localized higher
totals, mainly north of I-40. PoPs and sky cover were increased
for the first period.
MJ
&&
.PREV DISCUSSION... /issued 317 PM CDT Mon Aug 29 2022/
DISCUSSION...
Currently...A weak mid level trough extends from the OH Valley
into northern Arkansas. Weak low level convergence is triggering
scattered scattered showers and thunderstorms across West TN and
N MS. Outflows from this activity are generating additional
development that can be seen nicely on the KNQA 88D across the
Memphis metro. Very high dewpoints combined with temps around 90
is producing heat index values of 100 to 105 degrees across the
Mid-South.
Tonight through Tuesday...This mainly diurnally driven convection
will gradually dissipate with loss of heating early this evening.
A very unstable airmass, PWs greater than 2 inches and slow
movement could result in some isolated heavy rainfall amounts and
localized flooding. A more potent mid level trough will move into
the Great Lakes tonight and drive a cold front south. This front
will push through the Mid-South on Tuesday. Showers and
thunderstorms developing in advance of the front, over the I-44
corridor, will probably move into northern areas of the Mid-
South around/after midnight. North MS will be mostly dry overnight.
Shower and thunderstorm chances will to tail off north to south
as the front moves through Tuesday. Still expect quite a bit of
humidity tomorrow ahead of the front with dewpoints in the mid
70s. Heat index values will be near 105 possible from
Memphis...south through the Delta region.
Tuesday night through Friday...Drier air will filter in the region
during this period with plenty of sunshine under upper level
ridging. Expect dewpoints in the 60s and highs in the 80s to
around 90.
Weekend...A weak mid level trough will move over the area this
weekend with increased humidity levels and chances for showers and
thunderstorms returning. Models start to diverge early next week
with some major difference between the operational GFS and ECMWF
concerning the amount of upper ridging across the mid MS Valley.
The GEFS points to a warmer/drier early next week while the EPS is
cooler and wetter. Taking the middle road for now.
SJM
&&
.AVIATION...
(00Z TAFS) Issued at 0640 PM CDT Mon Aug 29 2022
SHRAs and TSRAs will affect MEM and TUP in the short term
respectively. Thereafter, VFR conds shall prevail for a few hours.
Another complex of TSRAs is expected to track SE through JBR and
eventually affecting MEM around midnight. Carried VCTS at both of
those sites and added a tempo for MEM and the accompanying wind
shift. Winds will remain mostly light and variable overnight,
shifting to the west and northwest by tomorrow afternoon behind a
front.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 29, 2:26 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Mon Aug 29 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-302230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
326 PM CDT Mon Aug 29 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Isolated heavy rain could result in localized flash flooding of
low lying, flood prone or poor drainage areas across West
Tennessee, the Missouri Bootheel and northeast Arkansas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
SJM
In the hours before
Special weather statement, Aug 29, 6:23 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
723 PM CDT Mon Aug 29 2022
TNZ088-089-300100-
Fayette TN-Shelby TN-
723 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southwestern Fayette
and southeastern Shelby Counties through 800 PM CDT...
At 723 PM CDT, trained weather spotters reported a strong
thunderstorm over Germantown, moving east at 20 mph.
HAZARD...Pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Collierville, Germantown, Memphis, Macon, Piperton, Rossville, Kirk,
Elba and Canadaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3503 8983 3509 8983 3518 8949 3503 8947
TIME...MOT...LOC 0023Z 261DEG 16KT 3506 8975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 29, 7:15 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
815 PM CDT Mon Aug 29 2022
MSZ017-300200-
Itawamba MS-
815 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of Itawamba County
through 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fulton, Mantachie, Tremont, New Salem, Evergreen, Clay, Abney,
Eastman, Cardsville, Tilden, Bounds Crossroads, Dorsey, Jacinto and
Cadamy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8820 3411 8853 3433 8854 3438 8817
TIME...MOT...LOC 0115Z 265DEG 9KT 3423 8843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SMWFlash Flood, Lee
- When
- August 29, 8:58 PM CST to 9:30 PM CST
- Where
- Lee County, 1.55 mi NNW of Plantersville to 1.49 mi NNW of Plantersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.240, -88.682
South Eason Blvd. closed due to flooding near Itawamba Community College. The road was impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Tornado and Hail in Kansas, August 29, 2022$500,000 · EF0 · 5 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044686.